Symmetrical Drug-Related Intertriginous and Flexural Exanthema (SDRIFE)-Like Presentation in a Case of Systemic Contact Dermatitis to Paraphenylenediamine (PPD)

Read full text
Authors: Sushantika Sushantika, Soumya Nanda, Jyoti Sethi, Ravi Hari Phulware
Cited by: 0
References: 4

Abstract

Paraphenylenediamine (PPD) is an aromatic amine that was first manufactured in Germany by Hofmann in 1833. It is primarily employed for its antioxidant and staining properties and is found in rubber goods, printer ink, photographic supplies, textiles and footwear, henna tattoos, and hair dyes. As it is a prehapten that can cross the skin barrier easily, it can be detected in plasma, urine, and faeces after application of hair dye within half an hour. The molecular properties of PPD allow hair dye to effectively permeate the skin, resulting in sensitisation and the eventual development of allergic contact dermatitis. Redness, pain, pruritus, dryness, prickling sensation, burning or tingling sensation, and discomfort are some of the symptoms of hair dye dermatitis. Clinically, allergic reactions to PPD may vary from localised lesions, such as eyelid eczema, nummular eczema, or hand eczema, to disseminated forms, such as airborne contact dermatitis, prurigo-nodularis-like, or erythroderma-like. Systemic contact dermatitis (SCD) is a severe, delayed immune-mediated reaction (type IV hypersensitivity reaction) to PPD, a common ingredient in hair dyes and temporary "black henna" tattoos, causing widespread eczema, intense itching, redness, swelling, and sometimes even asthma-like symptoms or lymph node swelling, occurring far beyond the direct contact area after initial sensitization, and requires strict avoidance of PPD in all forms. This is a case of a woman who presented with symmetrical drug-related intertriginous and flexural exanthema (SDRIFE)-like features, a type of SCD post hairdye application, but without any history of drug intake that is relevant for Baboon syndrome (synonymous with SDRIFE).

Fields of Study & Subjects

Contact Dermatitis and Allergies Drug-Induced Adverse Reactions Dermatology and Skin Diseases

Publication details

Journal / source
Cureus
Volume
18
Issue
1
Pages
e101576–e101576
Publication date
15 January 2026
Language
EN